Tramadol - what's it like?

I've been taking pethidine to control my pain but I don't like being on it. I saw my GP today with a view to switching over to Palexia, but instead she has put me on to Tramadol.

I know that I've had Tramadol before years ago, and I know that I came off it for a good reason, but I cannot remember why. However, since I've got home I've been reading up on it and to be honest I'm wondering if I wouldn't be better off staying on the pethidine!

What experiences has everybody else had? What are the main side effects? My main worry is that there seems to be a seizure risk involved, particularly when it's combined with the anti-depressants I take; has anybody ever encountered this? x

9 Replies

oldestnewest
  • I used a few Tramadol in the past (never with anti-depressants though) and there are good sides and bad sides to it.

    The good side is: you don't have much pain and feel very relaxed (depending the dosage). And most people can stand the stuff, so you should be ok. My father took it for a while and he was fine and he drank alcohol with it (the silly idiot)!

    The downside of it is: you become a bit slow and sleepy, so never take it when you have to drive a car or use complex machinery.

    The last time I took it was not a very good idea. I took it in the evening and I was home alone. Though I did feel relaxed, but I had the most bizar dreams during the night. It also had troubles going to sleep in the first place as I felt like I was going to die in my sleep and never wake up. Of course, I knew it was the most stupid idea in the universe, but I did experience some anxiety.

    This was really odd, as I never had problems before.

    So, I would recommend taking one and see how you react. If you feel alright (apart from slow and sleepy), ok. If you get dumb ideas and weird dreams, I would not take them anymore. I decided to stop after the silly episode and I am now on co-codomel + dicloflenac. Far better and no more stupid dreams.

    I hope it makes sense and you can make a decision for yourself. Perhaps, if they come in tables (not capsules) you can try a half one first?

    Take care! :)

    Wendy

  • Thanks Wendy :)

    I think I am just scaring myself; I've been reading up on pethidine too, which I have been taking without a second thought, and it seems to have the same potential for 'danger' if not more. And I did ask the doctor whether it was ok to take it with my current medication and she said yes.

    As much as I hate being in pain, I hate being out of control more!

    I've got 50mg capsules here, I'll take your advice and go with just one to start with to see what happens :)

    Thanks again, C x

  • Hi Chrissie,

    Just to let you know, I take Tramadol with anti-depressents and this isnt a problem. I take Amitriptyline (which is an A-D) purely for pain relief, as taken in low doses it helps with discomfort through the night. Before I took these, I was getting up in the night atleast twice to take painkillers, but now I sleep straight through. They have no reaction or side-effect with my Tramadol intake whatsoever.

    The side effects of my Tramadol I find minimal too, and I dont think you should worry about it too much. They're not bad! If they help you manage your pain then that can only be a good thing. They might make you a bit tired and woozey to begin with, but this fades with time. My only complaint about them is that they take a while to kick in. Not really a side effect though.

    Give them a try, and if you dont like them; just come off them and try something else.

    TC

  • Hi Chrissie, I have taken tramadol plus morphine plus ibuprofen plus paracetomol plus my anti dep 150mg sertraline and have been fine, I did feel a bit dozey for first couple of days but this goes, only thing i found is that they can make you constipated. My consultant said 100mg of tramadol with 1000mg paracetomol works best. It wasn;t quite enough when I was bad but most of the time it worked a treat. Good luck

  • Thank you so much, ladies, that's put my mind at rest. I shouldn't bloomin' look up side effects on the internet, I had convinced myself that I would DEFINITELY have seizures, and Seratonin Syndrome, within minutes of taking the tramadol...

    The GP has advised me (and I think this is weird, but hey, she's the doctor) to take one or two tablets every four hours during the day whether I need them or not (I think this is more to do with minimising pethidine withdrawal symptoms than pain relief though) and I have to go back in 4 weeks to see how I am getting on. This is going to be interesting in future though; every time I put in a repeat prescription for pethidine I get a lecture from the pharmacy...

    It's not easy having endo and being in chronic pain, is it?? And that's before you factor in the actual pain!

    Thank you again, lots of love x

  • I was given tramadol after my lap 2 weeks ago because I can't take codiene - felt like i was having a heartattack and was a bit worried as my nan had it a couple of months ago and was terrible from it.

    I can say that I was taking 2 every 4 hours for the first 3 days then 1 or 2 around 2 times a day with paracetamol after that and was fine apart from the sleepiness. Although the worst thing was that I wouldnt be able to keep my eyes open so Id try and go asleep but would be wide awake, lol. But that was the worst effect and I did sleep of a night although not till late most of the time BUT was pain free :)

    xx

  • oh and I think taking them whether you need them or not is so it doesnt give the pain a chance to build up and then when you really need them it doesnt work

    x

  • oh sorry , my mums a pharmacy technician and she tells me this all the time and the pharmacists etc know more about the actual drugs than the doctors, so in this case the doc is right!

  • LOL! Thank you, bophead :)

    Well, a week and a bit in, and I am pleasantly surprised. As I type today, I've got my first period back after the Zoladex and have had to resort to the pethidine, but it's the first time since I saw the doctor. The tramadol has been keeping the general day to day pain in check, and so far no signs of any seizures!

    I always think I'm going to have the worst side effects. Must stop looking at the internet for stuff like that

    Thanks again :) x

You may also like...